Neutropenic Fever – Stop the Antibiotics!

Be the 1st to vote.

Douglas J. Pugliese, MD, MPH1, Isaac Matthias, MD2

Author info

1Department of Dermatology, University of Pennsylvania Perelman School of Medicine, Philadelphia, Pennsylvania

2Department of Internal Medicine, Penn Presbyterian Medical Center, Philadelphia, Pennsylvania

Correspondence: isaac.matthias@uphs.upenn.edu

A 46 year old man with hypertension and obesity presented to the ER with septic shock due to left lower extremity cellulitis.  He was started on vancomycin and zosyn and taken for emergent fasciotomy and debridement.  His course was complicated by ventilator dependent respiratory failure, pressor-dependent shock, and acute renal failure requiring hemodialysis.  He recovered and was transferred to the general medical floors.  Antibiotics were discontinued on day 12.  On day 15 he developed a faint erythematous eruption which gradually progressed. On day 22 the patient was noted to have a generalized, morbiliform, erythematous rash with large areas of confluence (Figures 1 – 3):

Figure 1:

 

Figure 2:

 

Figure 3:

 

There were no visible conjunctival or mucosal changes, but the patient did complain of bilateral “burning” eye pain.  He also complained of severe malaise.  He was persistently febrile to 103F, but he was hemodynamically stable.  Labs revealed WBC 1.1 with 0% neutrophils, 0% bands, and 48% eosinophils, which had increased from 1% eosinophils seven days previously, normal liver function tests, and elevated creatinine  consistent with continued hemodialysis dependent renal failure.  A diagnosis of drug rash with eosinophilia and systemic symptoms (DRESS) was made.  The patient was started on 2mg/kg/day intravenous methylprednisolone in divided q8hour dosing, and subcutaneous granulocyte colony stimulating factor (G-CSF, Neupogen) was administered.  Levofloxacin was started for neutropenic fever.  Within twenty four hours of starting steroids his fevers, malaise, and eye pain resolved.  Four days after starting steroids his blood counts normalized, with WBC 7.8 with 71% neutrophils, 0% bands and 1% eosinophils.  Levofloxacin and G-CSF were discontinued. The patient was discharged to home on an extended steroid taper with close dermatology followup.

 

Discussion

What is DRESS?

DRESS is a hypersensitivity reaction to a medication.  It is characterized by:

  • Eosinophilia is present in 95% of cases.1
  • Fevers and lymphadenopathy are typically present.1
  • Typically, the rash of DRESS is a morbilliform exanthem.  This is identical to a classic drug rash.  Involvement of the face with erythema (often with peri-ocular sparing) and edema should raise concern for DRESS. It also tends to be widespread and confluent.1,2   Mucosal involvement is reported to occur in half of patients,1 and was likely the etiology of our patient’s “burning” eye pain.  It is important to recognize that a rash with mucosal involvement can have etiologies other than Stevens-Johnson syndrome / toxic epidermal necrolysis (SJS/TEN), such as DRESS and pemphigus vulgaris, as the management of these conditions is divergent.

What drugs cause DRESS?

  • The most common causative drugs are similar to those seen in SJS/TEN, and include allopurinol, antiepileptic drugs such as lamotrigine and phenytoin, antibiotic classes including sulfa (sulfamethoxazole in Bactrim, dapsone), vancomycin, and beta lactams. However, there are case reports of myriad drug classes causing DRESS.2
  • The timing of drug initiation is critical in ascertaining the cause of DRESS. Signs and symptoms of DRESS develop two to eight weeks after the initiation of the causative agent, and a drug that has been started more recently is unlikely to be the culprit.2  In our patient DRESS developed  2-3 weeks after antibiotic initiation.
  • In contrast to a drug rash without systemic involvement, stopping the culprit drug is often insufficient to stop the hypersensitivity reaction seen in DRESS.   In our patient DRESS progressed to life-threatening agranulocytosis ten days after discontinuation of antibiotics.

 

What organs are involved in DRESS?

  • Extra-dermal organ involvement occurs in 91% of cases of DRESS. Liver (75%), renal (37%) and pulmonary (32%) involvement are most common, but almost any organ can be affected.1  Organ involvement can be catastrophic, and DRESS is fatal in 4 – 10% of cases, most commonly due to acute liver failure.3,4
  • Hematologic findings typically include leukocytosis and lymphocytosis with atypical lymphocytes on peripheral smear.1  However, agranulocytosis, as seen in our patient, has been reported.5,6
  • Due to high fevers, lymphadenopathy, and varied organ involvement, there is a high risk for DRESS to be misdiagnosed. Pneumonitis may be incorrectly diagnosed as bacterial pneumonia and treated with antibiotics.7  Lymphadenopathy and fevers may result in lymph node biopsy to rule out lymphoma.8  In our patient, neutropenic fever was correctly diagnosed as DRESS and treated with steroids with resolution of fevers and agranulocytosis.  Restarting vancomycin and zosyn, one of which is likely to have caused DRESS, in order to treat neutropenic fever, could have been fatal.

 

What is the treatment of DRESS

  • The culprit drug must be immediately discontinued.
  • Systemic corticosteroid therapy is recommended for all cases of DRESS.9  Rapid clinical improvement with initiation of cortiscosteroids, as seen in our patient, is expected.3,10  A typical initial regimen is prednisone 1.5-2mg/kg/day or equivalent.  Topical corticosteroids are used for symptomatic relief.11  Although most patients will recover completely from DRESS, resolution of rash and organ involvement can take months, with flares occurring when steroids are weaned.  Long steroid tapers with close dermatology follow-up are therefore required.12

 

Consent

Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the editor of this site.

References

1.
Kardaun S, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169(5):1071-1080. [PubMed]
2.
Husain Z, Reddy B, Schwartz R. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5):693.e1-14; quiz 706-8. [PubMed]
3.
Bocquet H, Bagot M, Roujeau J. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg. 1996;15(4):250-257. [PubMed]
4.
Hiransuthikul A, Rattananupong T, Klaewsongkram J, Rerknimitr P, Pongprutthipan M, Ruxrungtham K. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS): 11 years retrospective study in Thailand. Allergol Int. 2016;65(4):432-438. [PubMed]
5.
Kato M, Kano Y, Sato Y, Shiohara T. Severe Agranulocytosis in Two Patients with Drug-induced Hypersensitivity Syndrome/Drug Reaction with Eosinophilia and Systemic Symptoms. Acta Derm Venereol. 2016;96(6):842-843. [PubMed]
6.
Fathallah N, Slim R, Rached S, Hachfi W, Letaief A, Ben S. Sulfasalazine-induced DRESS and severe agranulocytosis successfully treated by granulocyte colony-stimulating factor. Int J Clin Pharm. 2015;37(4):563-565. [PubMed]
7.
Ghandourah H, Bhandal S, Brundler M, Noseworthy M. Bronchiolitis obliterans organising pneumonia associated with anticonvulsant hypersensitivity syndrome induced by lamotrigine. BMJ Case Rep. 2016;2016. [PubMed]
8.
SALTZSTEIN S, ACKERMAN L. Lymphadenopathy induced by anticonvulsant drugs and mimicking clinically pathologically malignant lymphomas. Cancer. 1959;12(1):164-182. [PubMed]
9.
Chiou C, Yang L, Hung S, et al. Clinicopathological features and prognosis of drug rash with eosinophilia and systemic symptoms: a study of 30 cases in Taiwan. J Eur Acad Dermatol Venereol. 2008;22(9):1044-1049. [PubMed]
10.
Shiohara T, Inaoka M, Kano Y. Drug-induced hypersensitivity syndrome (DIHS): a reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int. 2006;55(1):1-8. [PubMed]
11.
Ghislain P, Roujeau J. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J. 2002;8(1):5. [PubMed]
12.
Husain Z, Reddy B, Schwartz R. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol. 2013;68(5):709.e1-9; quiz 718-20. [PubMed]

Posted by: Isaac Matthias

Creator and editor of CaseTime. MICU hospitalist at Penn Presbyterian Medical Center in Philadelphia.